Sexual desire and Parkinson's medication Requip

Posted by Denise Pyfferoen @denisepyfferoen, Thu, Feb 7 9:53am

Increased sexual desire with the med Requip?

Hi, @denisepyfferoen – welcome to Mayo Clinic Connect. I would be wondering, too, if I started on a medication and saw increased sexual desire.

I'm guessing that you are speaking of ropinirole (Requip)?

Please note this information from Mayo Clinic on this medication https://www.mayoclinic.org/drugs-supplements/ropinirole-oral-route/precautions/drg-20066810.

Especially applicable to what you asked about is the second to last paragraph, which says, "Some people who have used this medicine had unusual changes in their behavior. Talk with your doctor if you start having problems with gambling or increased sex drive while using this medicine."

I'd like to invite some others into this conversation, like @hopeful33250 @susan2018 @suecreader @barbarn @rensacb @maxaz1 @susan62 to offer any thoughts on sexual side effects with ropinirole (Requip).

@denisepyfferoen – I know some take this medication for restless legs syndrome, and others for Parkinson's. I'm guessing you may have a Parkinson's diagnosis since your post was in the Parkinson's group? Have you had the chance to mention this side effect to your prescribing doctor?

REPLY
@lisalucier

Hi, @denisepyfferoen – welcome to Mayo Clinic Connect. I would be wondering, too, if I started on a medication and saw increased sexual desire.

I'm guessing that you are speaking of ropinirole (Requip)?

Please note this information from Mayo Clinic on this medication https://www.mayoclinic.org/drugs-supplements/ropinirole-oral-route/precautions/drg-20066810.

Especially applicable to what you asked about is the second to last paragraph, which says, "Some people who have used this medicine had unusual changes in their behavior. Talk with your doctor if you start having problems with gambling or increased sex drive while using this medicine."

I'd like to invite some others into this conversation, like @hopeful33250 @susan2018 @suecreader @barbarn @rensacb @maxaz1 @susan62 to offer any thoughts on sexual side effects with ropinirole (Requip).

@denisepyfferoen – I know some take this medication for restless legs syndrome, and others for Parkinson's. I'm guessing you may have a Parkinson's diagnosis since your post was in the Parkinson's group? Have you had the chance to mention this side effect to your prescribing doctor?

Jump to this post

Yes I meant Requip. What do people used when increased sex drive happens with the medication, especially if it helps another symptom caused by Parkinson.

REPLY

@denisepyfferoen: I took Requip for about 12 years for restless legs, and I didn't notice any difference in sex drive. I felt more rested and able to sleep while taking Requip, so that had a positive impact on other areas of my life. I did have some depression, but I now know that what I was taking was exacerbating restless legs. Once we figured that out, and I was switched to Wellbutrin, the depression leveled out. I'm now taking Neupro transdermal patches for restless legs since Requip all of a sudden stopped working for me, and I needed to keep increasing the amounts every two weeks, and then had side effects like nausea/vomiting, dizziness/fainting, and a bad headache upon waking up. Neupro comes with a warning of the same type you mention with the 'sudden changes in behavior. . . " listed as an adverse side effect, and it also goes one step further stating to watch impulsive behaviors and excessive mood swings. I have been taking it for three months now, and I've not noticed anything like that occurring for me. If the increased sex drive is causing a problem for you, it's possible another drug might be equally helpful, but I'm not sure what it would be. Hope this helps a bit.

Liked by Lisa Lucier

REPLY
@denisepyfferoen

Yes I meant Requip. What do people used when increased sex drive happens with the medication, especially if it helps another symptom caused by Parkinson.

Jump to this post

Hello @denisepyfferoen and welcome to the Parkinson's discussion group on Mayo Connect.

I have never taken Requip for Parkinson's but I know of others who have. It can cause an increase in certain behaviors like gambling, sex, etc. This probably needs to be discussed with your doctor. Have you tried other PD meds prior to Requip?

Liked by Lisa Lucier

REPLY

I thought I read somewhere that Parkinson disease might cause increased sexual desire. Is that true or is it only as it relates to some meds?

REPLY
@stephenmcelroy

I thought I read somewhere that Parkinson disease might cause increased sexual desire. Is that true or is it only as it relates to some meds?

Jump to this post

@stephenmcelroy Not all PD meds increase sexual desire but there is one that is know to increase impulsive behavior (like shopping, gambling and sexual activity) it is Requip. Most PD patients are usually given Carbidopa/Levodopa which does not have that side effect.

Here is information about Requip which does have this side effect for some patients, just click on the link. https://www.everydayhealth.com/drugs/ropinirole

Liked by Lisa Lucier

REPLY
Please login or register to post a reply.